Alert archive / Iowa / Flash Flood Warnings in 2014
Flash Flood Warning 31, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jun 26, 2014, 5:42 PM CDT for Crawford County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2014, 5:42 PM CDT (22:42 UTC)
- Expired
- Jun 26, 2014, 11:45 PM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Crawford County, IA
The radar
The Omaha radar (KOAX), 112 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1326 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
113
WGUS53 KDMX 262242
FFWDMX
IAC047-270445-
/O.NEW.KDMX.FF.W.0031.140626T2242Z-140627T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
542 PM CDT THU JUN 26 2014
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CRAWFORD COUNTY IN WEST CENTRAL IOWA...
* UNTIL 1145 PM CDT THURSDAY
* AT 541 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS CRAWFORD COUNTY. UP TO ONE INCH OF RAIN HAS
ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
DENISON...DUNLAP...SCHLESWIG...MANILLA...DOW CITY...CHARTER OAK...
VAIL...KIRON...DELOIT...RICKETTS...ARION...BUCK GROVE AND DENISON
MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 4221 9567 4221 9518 4187 9516 4186 9567
$$
AWB2 follow-up statements
152 WGUS73 KDMX 262348 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 648 PM CDT THU JUN 26 2014 IAC047-270445- /O.CON.KDMX.FF.W.0031.000000T0000Z-140627T0445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CRAWFORD IA- 648 PM CDT THU JUN 26 2014 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT THURSDAY FOR CRAWFORD COUNTY... AT 646 PM CDT...LOCAL LAW ENFORCEMENT REPORTED HEAVY RAIN DUE TO A THUNDERSTORM OVER CRAWFORD COUNTY. SEVERAL ROADWAYS ARE UNDERWATER...ESPECIALLY NEAR CREEKS AND STREAMS. HIGHWAY 30 IS CLOSED NEAR DENISON DUE TO STALLED VEHICLES IN THE ROADWAY. UP TO RADAR ESTIMATES ONE INCH OF RAIN HAS ALREADY FALLEN. FLASH FLOODING IS ONGOING OR EXPECTED TO BEGIN SHORTLY. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... DENISON...DUNLAP...SCHLESWIG...MANILLA...DOW CITY...CHARTER OAK... VAIL...KIRON...DELOIT...RICKETTS...ARION...BUCK GROVE AND DENISON MUNICIPAL AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 4221 9567 4221 9518 4187 9516 4186 9567 $$ AWB
614 WGUS73 KDMX 270226 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 926 PM CDT THU JUN 26 2014 IAC047-270233- /O.CAN.KDMX.FF.W.0031.000000T0000Z-140627T0445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CRAWFORD IA- 926 PM CDT THU JUN 26 2014 ...THE FLASH FLOOD WARNING FOR CRAWFORD COUNTY IS CANCELLED... AT 922 PM...THE CRAWFORD COUNTY SHERIFF REPORTED THAT THE FLOOD WATERS HAVE RECEDED AND THERE ARE NO TRAVEL PROBLEMS DUE TO WATER ON ROADS. THE FLOODING NO LONGER POSES A THREAT TO LIFE OR PROPERTY. THE FLASH FLOOD WARNING HAS BEEN CANCELED...BUT SCATTERED SHOWERS AND STORMS MAY CONTINUE TO PRODUCING MINOR PONDING WATER ON ROADS LATE THIS EVENING. LAT...LON 4221 9567 4221 9518 4187 9516 4186 9567 $$ SMALL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 3:24 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jun 26, 3:24 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 324 PM CDT THU JUN 26 2014 .SHORT TERM /TONIGHT/... ISSUED AT 322 PM CDT THU JUN 26 2014 WE HAVE SEEN SCATTERED THUNDERSTORMS ACROSS THE AREA TODAY WITH NO REAL SEVERE WEATHER BUT PRODUCING LOCALLY HEAVY RAINFALL AND ISOLATED FLASH FLOODING. RAINFALL RATES HAVE BEEN VERY EFFICIENT IN THE HEAVIER CORES. NEBULOUS FORCING LOOKS TO PERSIST TONIGHT WITH ABUNDANT MOISTURE AND SUFFICIENT INSTABILITY TO PERMIT SCATTERED STORMS TO CONTINUE...PROBABLY WITH SOME LULLS THEN FLARING UP AGAIN. GIVEN THE NEAR IMPOSSIBILITY OF PINNING DOWN LOCATIONS AND TIMING OF STORMS...HAVE OPTED FOR WIDESPREAD 30 TO 40 POPS AND SCATTERED THUNDERSTORM WORDING ESSENTIALLY AREA WIDE THROUGH THE NIGHT. EXPECT SEVERE WEATHER THREAT TO BE MINIMAL AGAIN...BUT WITH LOCALIZED HEAVY RAIN/FLOODING THREAT PERSISTING. OTHER FORECAST FIELDS STRAIGHTFORWARD...WITH LOWS MAINLY IN THE MID 60S AND MODEST SOUTH SOUTHEAST BREEZES. .LONG TERM /FRIDAY THROUGH THURSDAY/... ISSUED AT 322 PM CDT THU JUN 26 2014 MINIMAL TIME SPENT ON LONG TERM DUE TO HYDRO /FLASH FLOOD/ OPS TODAY. MAINLY MINOR TWEAKS MADE TO THE LONG TERM FORECAST. STILL THINKING THAT THE BEST OPPORTUNITY FOR ORGANIZED THUNDERSTORM ACTIVITY WITH HEAVY RAINFALL AND POSSIBLE SVR WOULD BE THIS WEEKEND. PWATS WILL CONTINUE TO BE HIGH THIS WEEKEND. UPPER LEVEL TROF MOVING OVER THE NORTH CENTRAL U.S. WILL HELP PROVIDE FORCING FOR THE CONVECTION. BEST THETA-E ADVECTION OCCURS SUNDAY NIGHT. MODELS CONTINUE TO ADVERTISE AN MCS MOVING FROM NW TO SE ACROSS THE CWA DURING THE NIGHT...PUSHING THE SFC BOUNDARY SOUTH WITH IT AND RESULTING IN LOWER CHANCES OF TSRA ON MONDAY. HIGH PRESSURE WILL FILL IN BEHIND THE FRONT FOR EARLY NEXT WEEK AND BRING A BRIEF DRY PERIOD TO THE REGION. && .AVIATION...26/18Z ISSUED AT 322 PM CDT THU JUN 26 2014 THUNDERSTORMS WILL AFFECT THE AREA AT INTERVALS THROUGH THE TAF PERIOD. AN AREA OF TSRA OVER CENTRAL IA WILL AFFECT MAINLY DSM THROUGH 19Z OR 20Z AND ALO/MCW FURTHER INTO THE AFTN AS IT MOVES SLOWLY NORTHEAST...THEN ADDITIONAL STORMS ARE EXPECTED AREA WIDE OVERNIGHT TONIGHT. OUTSIDE OF STORMS MAINLY VFR CONDITIONS ARE EXPECTED...WITH POSSIBLY SOME MVFR CIGS AND/OR BR AFTER MIDNIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...LEE LONG TERM...ZOGG AVIATION...LEE
Hazardous weather outlook, Jun 26, 5:00 AM CDT, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 500 AM CDT THU JUN 26 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-271100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 500 AM CDT THU JUN 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT FLOOD WARNINGS ARE IN EFFECT FOR SOME RIVER BASINS. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. SCATTERED THUNDERSTORMS WITH BRIEF PERIODS OF HEAVY RAINFALL ARE EXPECTED. SEVERE WEATHER IS NOT LIKELY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE EACH DAY FRIDAY INTO MONDAY. THERE IS LITTLE RISK OF SEVERE WEATHER BEFORE SATURDAY AFTERNOON. SEVERE STORMS ARE POSSIBLE SATURDAY NIGHT AND AGAIN SUNDAY NIGHT. HEAVY RAINFALL IS QUITE POSSIBLE THROUGH THE PERIOD BUT SPECIFIC THREATS WILL BE BETTER DEFINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY BUT MAY BE NEEDED AT TIMES THIS WEEKEND.
In the hours before
Local storm report, Jun 26, 3:24 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
324 PM CDT THU JUN 26 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HEAVY RAIN 2 S GRIMES 41.64N 93.79W
06/26/2014 E6.50 INCH POLK IA PUBLIC
UNKNOWN IF REPORT IS A 24 HOUR TOTAL OR
EVENT TOTAL SINCE MID MORNING. REPORTED VIA
SOCIAL MEDIA AND RELAYED BY WHO TV.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jun 26, 4:10 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
410 PM CDT THU JUN 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HEAVY RAIN 1 ENE DALLAS CENTER 41.69N 93.97W
06/26/2014 M3.03 INCH DALLAS IA TRAINED SPOTTER
EVENT TOTAL RAINFALL SO FAR.
&&
LEELocal storm report, Jun 26, 4:43 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
443 PM CDT THU JUN 26 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN 2 ENE WAUKEE 41.61N 93.83W
06/26/2014 E5.75 INCH DALLAS IA BROADCAST MEDIA
5.75 INCHES AT HICKMAN AND NW 156TH.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jun 26, 4:45 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
445 PM CDT THU JUN 26 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN 2 E WAUKEE 41.61N 93.83W
06/26/2014 E4.30 INCH DALLAS IA BROADCAST MEDIA
4.30 INCHES AT 152ND AND ROSEWOOD
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jun 26, 4:51 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
451 PM CDT THU JUN 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HEAVY RAIN WAUKEE 41.61N 93.86W
06/26/2014 M3.60 INCH DALLAS IA PUBLIC
STORM TOTAL RAINFALL
&&
AWBLocal storm report, Jun 26, 5:18 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
518 PM CDT THU JUN 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN 3 SW CLIVE 41.58N 93.80W
06/26/2014 M2.17 INCH DALLAS IA NWS EMPLOYEE
STORM TOTAL
&&
AWBThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 9:58 AM CDT | Special Weather Statement | DMX | Mahaska | 62 min |
| Jun 26, 1:51 PM CDT | Flash Flood Warning | DMX | Dallas, Madison, Polk, Warren | 6 hr |
| Jun 26, 6:28 PM CDT | River Flood Warning | DMX | Polk | 64 hr |
| Jun 26, 6:36 PM CDT | Special Weather Statement | DMX | Audubon | 54 min |
Nearby
Flash Flood Warnings in Iowa, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.